Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 22, NWS Grand Forks, ND

June 3, 2011Barnes County, Griggs County, Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 3, 2011, 2:11 AM CDT for Barnes County, Griggs County, Steele County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2011, 2:11 AM CDT (07:11 UTC)
Expired
Jun 3, 2011, 3:15 AM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Barnes County, ND, Griggs County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 70 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 2:45 AM CDTTSTM WND DMGCooperstown, NDMANY LARGE TREE BRANCHES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 1:25 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2239 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WUUS53 KFGF 030711
SVRFGF
NDC003-039-091-030815-
/O.NEW.KFGF.SV.W.0022.110603T0711Z-110603T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
211 AM CDT FRI JUN 3 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHEASTERN GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA...
  WESTERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 315 AM CDT

* AT 206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS LOCATED 5 MILES SOUTHWEST OF SPIRITWOOD
  LAKE...OR 30 MILES WEST OF VALLEY CITY...MOVING TO THE NORTHEAST AT
  50 MPH. ALSO NICKEL SIZE HAIL MAY ACCOMPANY THE DAMAGING WINDS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WIMBLEDON AND LEAL AROUND 220 AM CDT.
  DAZEY AROUND 230 AM CDT.
  WALUM AND REVERE AROUND 235 AM CDT.
  HANNAFORD AROUND 240 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE COOPERSTOWN...BLABON AND FINLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4732 9848 4767 9797 4767 9795 4744 9768
      4695 9844 4698 9848
TIME...MOT...LOC 0708Z 224DEG 45KT 4705 9858
WIND...HAIL 60MPH 0.88IN

$$

HOPPES
2 follow-up statements
256 
WWUS53 KFGF 030740
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
240 AM CDT FRI JUN 3 2011

NDC003-039-091-030815-
/O.CON.KFGF.SV.W.0022.000000T0000Z-110603T0815Z/
BARNES ND-GRIGGS ND-STEELE ND-
240 AM CDT FRI JUN 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
STEELE...SOUTHEASTERN GRIGGS AND NORTHWESTERN BARNES COUNTIES IN
SOUTHEAST NORTH DAKOTA UNTIL 315 AM CDT...

AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 4 MILES
NORTHEAST OF HANNAFORD...OR 30 MILES NORTH OF VALLEY CITY...MOVING TO
THE NORTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FINLEY AND BLABON AROUND 250 AM CDT.
  SHERBROOKE AND SHARON AROUND 255 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

&&

LAT...LON 4732 9848 4767 9797 4767 9795 4744 9768
      4695 9844 4698 9848
TIME...MOT...LOC 0740Z 223DEG 55KT 4740 9806

$$

HOPPES
661 
WWUS53 KFGF 030815
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
315 AM CDT FRI JUN 3 2011

NDC003-039-091-030825-
/O.EXP.KFGF.SV.W.0022.000000T0000Z-110603T0815Z/
BARNES ND-GRIGGS ND-STEELE ND-
315 AM CDT FRI JUN 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN STEELE...SOUTHEASTERN
GRIGGS AND NORTHWESTERN BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4732 9848 4767 9797 4767 9795 4744 9768
      4695 9844 4698 9848
TIME...MOT...LOC 0815Z 223DEG 55KT 4779 9751

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:21 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 2, 9:21 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
921 PM CDT THU JUN 2 2011

.UPDATE...
50 KT 850 MB JET FROM ERN SD INTO NW MN AIDING IN KEEPING THE
ELEVATED SHRA/TSRA GOING IN THE BJI-PKD AREAS. SAW SOME WIND GUSTS
TO AROUND 40 KTS 00Z-01Z TIME PERIOD AS SOME OF THE STRONGER WINDS
ALOFT WAS MIXING DOWN THROUGH THE DRY LAYER CLOSER TO THE SFC.
OVERALL THE ELEVATED CONVECTION WILL CONTINUE TO SHIFT EAST TOWARD
NORTHEAST MINNESOTA. WINDS ARE DYING DOWN AS EXPECTED AS SUNSET
APPROACHES AND LOW LEVEL INVERSION DEVELOPS. STILL WILL BE BREEZY
OVERNIGHT THOUGH AT TIMES.

MAIN QUESTION WILL BE TSTM ACTION OVERNIGHT. WK SFC LOW VCNTY
ESTEVAN AT 00Z HAS BEEN DRIFTING NORTHEAST WHILE BOUNDARY WAS
LOCATED FROM LOW SOUTHEAST TOWARD THE TURTLE MOUNTAINS AND THEN
SOUTHWEST TO JUST OF MINOT THEN INTO WRN SD WHERE IT ACTS AS MORE
OF A DRY LINE. GOT SOME TSTMS RIGHT ALONG BOUNDARY NEAR THE TURTLE
MOUNTAINS PERHAPS AIDED BY UPSLOPE. CAP IS STILL HOLDING EXCEPT
RIGHT NEAR BOUNDARY. MUCAPES VIA SPC WEBSITE NR 5000 J/KG ALONG
BOUNDARY WHERE DEW PTS POOLING INTO THE UPPER 60S TO A FEW LOW 70S
FROM MELTIA MANITOBA (SW MANITOBA) TO MINOT TO BISMARCK THEN TO
PHILIP SD. AT 02Z STARTING TO SEE ACTIVITY WHICH FIRED SOUTHWEST
OF BISMARCK WEAKEN SOME BUT STILL HAVE STORMS GOING NORTHEAST OF
MINOT AND DOWN IN SOUTHWEST SOUTH DAKOTA EAST OF THE BLACK HILLS.

FOR THE OVERNIGHT....THOUGHTS ARE THAT THE LOW LEVEL (850 MB) JET
WILL REMAIN IN TACT FROM ERN SD INTO ERN ND/NW MN WITH CHANCE OF
STORMS GETTING MORE ELEVATED AND PERHAPS HAVING A CHANCE TO GEL OR
INCREASE IN COVERAGE AFTER 03Z. THIS SITUATION AIDED BY SECOND SFC
LOW EAST OF RAPID CITY AND MODELS TAKE THIS NORTHEAST INTO SE ND
BY 09Z. WILL THIS BE ENOUGH TO KEEP CONVECTION GOING OR RE-FIRING
FROM SOUTH DAKOTA INTO SOUTH CENTRAL-SOUTHEAST ND LATER TONIGHT.
ONLY TIME WILL TELL...BUT WILL KEEP CHC POPS GOING. CHC POPS WILL
GO INTO FRIDAY MORNING MOSTLY OVER NW MN. LOOKS QUITE WINDY BEHIND
SYSTEM FRIDAY MIDDAY-AFTN ESP DVL BASIN WITH WEST WIND COMPONENT.
NOT AS STRONG AS A FEW DAYS AGO....BUT STILL A GOOD 35-40 KTS TO
MIX DOWN. MAY NEED A WIND ADV PARTS OF FRIDAY WEST OF THE RED
RIVER VALLEY.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT THU JUN 2 2011/

DISCUSSION...FORECAST CHALLENGE WILL CONTINUE TO BE SHORT TERM
CONVECTIVE POTENTIAL AND TEMPERATURES THROUGH THE PERIOD. OVERALL
LARGE SCALE FEATURES WITH MODELS REMAIN IN GOOD AGREEMENT WITH SMALL
SCALE SUBTLE DIFFERENCES MAKING SHORT TERM THUNDERSTORMS DEVELOPMENT
PLACEMENT A CHALLENGE. ECMWF SO FAR HAS PANNED OUT BEST WITH CURRENT
CONVECTION AND WILL GENERALLY FOLLOW FOR NEAR TERM. AFTER THAT
MODELS PRETTY CLOSE AND WILL USE BLEND.

RATHER COMPLEX SITUATION FOR DETERMINING CONVECTIVE POTENTIAL AND
SEVERITY FOR TONIGHT. HIGHLY ELEVATED SCT CONVECTION CURRENTLY
ACROSS NORTHERN VALLEY ON LEADING EDGE OF 850MB MOISTURE ADVECTION
PROPAGATING EAST AT 30KTS. WILL NEED TO MONITOR TRENDS HOWEVER AT
THIS POINT CONVECTION HAS REMAINED NON-SEVERE.

LATER THIS EVENING AND INTO THE OVERNIGHT ANOTHER JET MAXIMA TO LIFT
NORTHEAST THROUGH THE PLAINS. AS IT DOES ASSOCIATED SURFACE LOW
DEVELOPS ACROSS CENTRAL PLAINS THIS EVENING LIFTING NE DURING THE
OVERNIGHT. AHEAD OF THE LOW 50KT LOW LEVEL JET AND FAVORED
CONVECTIVE PARAMETERS POINT TO CONVECTION DEVELOPING ACROSS S-SW FA
LIFTING NE DURING THE LATE NIGHT HOURS. WITH DEGREE OF UNCERTAINTY
AM FINDING IT TOUGH TO INCREASE POPS HIGHER THAN MID RANGE CHANCES.
THERMAL RIDGE OVER FA WILL KEEP TEMPERATURES MILD AS COLD FRONT JUST
REACHING WESTERN FA TOWARDS MORNING.

PREFRONTAL TROUGH/COOL FRONT CONTINUES TO CROSS FA FRIDAY AND WILL
MAINTAIN POPS ALONG AND AHEAD OF FEATURE WITH ANY PCPN LIKELY
CONFINED TO AREAS EAST OF THE VALLEY DURING THE AFTERNOON.
TEMPERATURES WILL HINGE ON CLOUDS HOWEVER WITH WARM START AND ONLY
SLOW COOLING THROUGH THE COLUMN ANY BREAKS SHOULD BOOST
TEMPERATURES. WILL HOLD CLOSE TO GUIDANCE WHICH IN GOOD AGREEMENT.

SECONDARY COLD FRONT BEGINS TO SAG SOUTHWARD INTO NORTHERN FA ON
SATURDAY. LIFTED INDICES DROP BLO ZERO DURING THE AFTERNOON ALONG
WITH MINOR CAPE SO WILL MENTION THUNDER. COOLEST TEMPERATURES ACROSS
NORTH HALF WITH CLOUDS/SHRA.

EXPECT ANY PCPN TO BE DIURNALLY DRIVEN SO WILL KEEP FORECAST DRY
SATURDAY NIGHT.

WIDE RANGE OF SOLUTIONS SUNDAY WITH WEAK FLOW/MINOR WARM ADVECTION
PATTERN SO FOR NOW WILL KEEP FORECAST DRY WITH AT OR BLO SEASONAL
TEMPERATURES.

LONG TERM [SUN NIGHT-THU]...
UNSETTLED LOOKING PATTERN IN THE LONG TERM WITH THE BEST BET FOR DRY
WEATHER EARLY ON. FOR MOST OF THE AREA SUN NIGHT INTO MONDAY LOOKS
DRY WITH AN OMEGA BLOCK IN PLACE. AFTER THAT ALL BETS ARE OFF AS
SOUTHWEST FLOW ALOFT TRIES TO REDEVELOP BRINGING A RETURN TO WETTER
WEATHER. LOTS OF DIFFERENCES BETWEEN THE MODELS IN THE DETAILS SO
CONFIDENCE NOT VERY HIGH. PRETTY MUCH HAVE BROADBRUSHED CHANCES FOR
PCPN THRU THE REMAINDER OF THE FORECAST. TEMPS LOOKING A BIT WARMER
THAN THEY HAVE BEEN LATELY BUT NOT BY MUCH.

AVIATION...
MAIN CHALLENGE FOR THE AVIATION FORECAST WILL BE WHEN WHERE AND IF
ANY THUNDER AFFECTS THE TAF SITES FOR THE NEXT 24 HOURS. LOOKS LIKE
THERE WILL BE A SMALL BATCH OF SHOWERS/ISOLATED THUNDER MOVING THRU
INTO EARLY AFTERNOON. AFTER THAT IT IS A TOSS UP BUT WILL KEEP THE
PREVIOUS IDEA OF MORE DEVELOPMENT BY LATE EVENING INTO THE EARLY
MORNING HOURS. SHOULD ALSO BE A WIND SWITCH TO THE WEST/NW BY EARLY
TO MID FRI MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/VOELKER
Hazardous weather outlook, Jun 2, 4:38 AM CDT, 21 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
438 AM CDT THU JUN 2 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
438 AM CDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION.
AN ISOLATED STRONG STORM IS POSSIBLE ACROSS NORTHEASTERN NORTH
DAKOTA TODAY. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL
BE THIS EVENING...ACROSS SOUTHEASTERN NORTH DAKOTA AND WEST OF
THE RED RIVER VALLEY. THE MAIN THREAT WILL BE LARGE HAIL AND
STRONG WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

THE POTENTIAL EXISTS FOR A THUNDERSTORM COMPLEX TO MOVE ACROSS THE
ENTIRE REGION TONIGHT. SEVERE POTENTIAL AND TIMING WITH THIS
COMPLEX IS UNCERTAIN AT THIS TIME. STRONG WINDS AND LARGE HAIL
WOULD BE POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE EAST OF THE RED RIVER
VALLEY FRIDAY MORNING AND EARLY AFTERNOON.

THUNDERSTORM CHANCES EXIST TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:32 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 1 more58 min
Jun 3, 2:34 AM CDTSevere Thunderstorm WarningFGFBarnes, Steele, Traill28 min
Jun 3, 3:12 AM CDTTornado WarningFGFNelson48 min
Jun 3, 3:30 AM CDTSevere Thunderstorm WarningFGFCavalier, Grand Forks, Nelson, Pembina, Walsh60 min
Jun 3, 3:39 AM CDTTornado WarningFGFPembina, Walsh51 min
Jun 3, 4:23 AM CDTSevere Thunderstorm WarningFGFPembina24 min
Jun 3, 4:32 AM CDTAreal Flood AdvisoryFGFNelson, Pembina, Walsh6 hr
Jun 3, 6:54 AM CDTWind AdvisoryFGFBenson, Cavalier, Ramsey, Towner, Walsh14 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.